Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 4, NWS New Orleans, LA

February 14, 2009East Feliciana Parish, Pointe Coupee Parish, West Feliciana Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 14, 2009, 3:14 AM CST for East Feliciana Parish, Pointe Coupee Parish, West Feliciana Parish, Louisiana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 14, 2009, 3:14 AM CST (09:14 UTC)
Expired
Feb 14, 2009, 4:00 AM CST
In force
46 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties East Feliciana Parish, LA, Pointe Coupee Parish, LA, West Feliciana Parish, LA

What was reported inside it

TimeReportWhereRemark
Feb 14, 3:40 AM CSTHAIL 1Clinton, LA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2009-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2009-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 140914
SVRLIX
LAC037-077-125-141000-
/O.NEW.KLIX.SV.W.0004.090214T0914Z-090214T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
314 AM CST SAT FEB 14 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...JACKSON...CLINTON...
  EAST CENTRAL POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA...
  SOUTHEASTERN WEST FELICIANA PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF ST. FRANCISVILLE...

* UNTIL 400 AM CST

* AT 312 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  ST. FRANCISVILLE...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSON BY 325 AM CST...
  6 MILES SOUTH OF CLINTON BY 345 AM CST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3087 9149 3090 9085 3072 9085 3072 9146
TIME...MOT...LOC 0914Z 270DEG 36KT 3078 9137

$$
1 follow-up statement
000 
WWUS54 KLIX 140931
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
331 AM CST SAT FEB 14 2009

LAC077-125-140940-
/O.CAN.KLIX.SV.W.0004.000000T0000Z-090214T1000Z/
POINTE COUPEE LA-WEST FELICIANA LA-
330 AM CST SAT FEB 14 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WEST FELICIANA AND
EAST CENTRAL POINTE COUPEE PARISHES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED INTO EAST FELICIANA 
PARISH. 

LAT...LON 3077 9126 3080 9123 3084 9123 3087 9122
      3090 9085 3072 9085 3072 9102 3072 9105
      3072 9128
TIME...MOT...LOC 0930Z 270DEG 36KT 3078 9118

$$

LAC037-141000-
/O.CON.KLIX.SV.W.0004.000000T0000Z-090214T1000Z/
EAST FELICIANA LA-
330 AM CST SAT FEB 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CST
FOR SOUTHERN EAST FELICIANA PARISH...

AT 326 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR JACKSON...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF CLINTON BY 345 AM CST...

LAT...LON 3077 9126 3080 9123 3084 9123 3087 9122
      3090 9085 3072 9085 3072 9102 3072 9105
      3072 9128
TIME...MOT...LOC 0930Z 270DEG 36KT 3078 9118

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 13, 3:49 PM CST, 11 hours 25 minutes earlier.

Area forecast discussion, Feb 13, 3:49 PM CST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
349 PM CST FRI FEB 13 2009

.SHORT TERM...
TRYING TO HOLD ON TO OPTIMISM FOR THIS EVENING AS SCATTERED LOW
TOPPED SURFACE BASED CONVECTION CURRENTLY OVER THE AREA APPEARS TO
BE HEAT DRIVEN AND SHOULD DIMINISH IN COVERAGE SHORTLY AFTER
SUNSET. WILL ONLY INDICATE 40 PERCENT SHOWERS PRIOR TO 06Z THEN
INCREASE TO 70-80 PERCENT COVERAGE AFTER MIDNIGHT. PARADES MAY NOT
BE TOTALLY RAIN-FREE BUT LIMITED TO FAST MOVING NUISANCE SHOWERS
OFF AND ON. 135KT JET MAX MOVING ACROSS NORTH MEXICO TO ARRIVE
LATE THIS EVENING TO BRING RENEWED SYNOPTIC SCALE LIFT FOR
THUNDERSTORM DEVELOPMENT MAINLY AFTER PARADES DISBAND. SATURDAY
STILL SEEMS DICEY WITH JET ENERGY FIRMLY PLANTED OVER AREA AND
SLOW MOVING SURFACE FRONT CRAWLS THROUGH AREA. WILL INDICATE 70
PERCENT AREA-WIDE FOR SATURDAY WHICH MAY INCLUDE STRONG
THUNDERSTORMS DURING MAXIMUM HEATING IN ADVANCE OF THE FRONTAL
BOUNDARY. TOUGH CALL FOR SATURDAY PARADE SCHEDULE WITH SOME
ALTERATIONS POSSIBLE. BEST TO RE-EVALUATE SITUATION EARLY SATURDAY
MORNING. STILL SOME UNCERTAINTY ON INTEGRITY OF CONVECTION
SATURDAY AS STATED IN PREVIOUS AFD THERMODYNAMIC DISCUSSIONS.
FRONT ONLY GETS SO FAR THEN STALLS ALONG THE COAST BEFORE
RETREATING SOMEWHAT SATURDAY NIGHT...PLACING THE REGION IN SMALL
WARM SECTOR BEFORE BEING FLUSHED OUT DURING THE MORNING SUNDAY. IT
WOULD APPEAR SUNDAY PARADES SHOULD BE ESSENTIALLY WEATHER-FREE. 24/RR

.LONG TERM...
HIGH PRESSURE BUILDS INTO THE AREA SUNDAY WITH A SHORT DRY PERIOD
SUNDAY AFTERNOON THROUGH MONDAY NIGHT. WARM FRONTOGENESIS MONDAY
NIGHT IN THE CENTRAL GULF OF MEXICO MOVES NORTH TUESDAY AND BRING
THE THIRD IN THE SERIES OF ISENTROPIC LIFT EVENTS. RAIN SPREADS
OVER THE AREA TUESDAY AND TUESDAY NIGHT BEFORE COLD FRONT SWEEPS
THROUGH THE REGION WEDNESDAY. COOLER AND DRIER HIGH PRESSURE
BUILDS INTO THE AREA FOR LATTER PART OF THE WEEK. 24/RR

&&

.AVIATION...
PERSISTENT SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO DEVELOP AND
TRACK NORTHEASTWARD ACROSS THE AREA. THERE WILL BE BREAKS BETWEEN
PERIODS OF HEAVIER RAIN THROUGH THE REMAINDER OF THE AFTERNOON AND
INTO THE EVENING HOURS. THIS ACTIVITY IS EXPECTED TO BECOME MORE
SPARSE THROUGH THE NIGHT. NO IMPROVEMENT IN CIGS OR VIS IS EXPECTED
THROUGH TOMORROW MORNING. CURRENT MVFR WILL BECOME MOSTLY IFR TO
LIFR OVERNIGHT AS CIGS CONTINUE TO LOWER. VLIFR IS DEFINITELY NOT
OUT OF THE QUESTION. WINDS ARE WIDELY VARYING AS DETERMINED BY
LOCATION OF A WARM FRONT OVER THE AREA. BTR AND MSY ARE WELL SOUTH
OF THE FRONT...SO WINDS ARE S/SW. MCB AND GPT ARE RIGHT ALONG THE
BOUNDARY...SO WINDS ARE GENERALLY EAST. EVENTUALLY...SHOULD ALL
BECOME SOUTHWEST BY MORNING AND THEN NW DURING THE DAY AS A COLD
FRONT APPROACHES THE AREA. RAIN CHANCES WILL CONTINUE THROUGH THE
REST OF THE PERIOD.   MEFFER

&&

.MARINE...
WINDS HAVE BECOME GENERALLY SOUTH ACROSS THE COASTAL WATERS. A
GRADUAL WEAKENING AND SHIFT TO THE SOUTHWEST IS EXPECTED OVERNIGHT
AS SURFACE HIGH PRESSURE SHIFTS EASTWARD AND A COLD FRONT APPROACHES
THE AREA. THIS BOUNDARY IS EXPECTED TO STALL ONCE IT REACHES THE
COASTLINE. WITH THIS FRONT STALLED OVER THE COASTAL WATERS...WINDS
WILL BE RELATIVELY LIGHT. SHOWERS A FEW THUNDERSTORMS WILL BE
POSSIBLE FROM NOW THROUGH SUNDAY. ONCE THE FRONT PUSHES THROUGH
SUNDAY AFTERNOON/EVENING...NORTH WINDS WILL BEGIN INCREASING. SPEEDS
WILL APPROACH SMALL CRAFT CRITERIA SUNDAY NIGHT. SO WILL NEED TO
CONTINUE TO MONITOR FOR POSSIBLE ISSUANCE OF PRODUCT. SURFACE RIDGE
WILL BUILD IN BEHIND THE FRONT ON MONDAY AND QUICKLY SHIFT EASTWARD
TOWARDS THE ATLANTIC COAST AS SFC LOW TRACKS ACROSS THE CENTRAL
PLAINS.  MEFFER

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  58  68  50  65 /  80  60  80  30
BTR  62  73  55  66 /  70  70  80  30
MSY  62  73  59  66 /  70  70  80  40
GPT  62  72  57  66 /  70  80  80  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24/35
Hazardous weather outlook, Feb 13, 6:51 PM CST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
651 PM CST FRI FEB 13 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-141200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
651 PM CST FRI FEB 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED
OVERNIGHT. WHILE SOME OF THE THUNDERSTORMS WILL PRODUCE OCCASIONAL
LIGHTNING AND HEAVY DOWNPOURS OF RAIN... ORGANIZED SEVERE
THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LATEST MODEL TRENDS SUGGEST ISOLATED STRONG THUNDERSTORMS MAY BE
POSSIBLE SATURDAY IN ADVANCE OF A SLOW MOVING COLD FRONT. THE MAIN
THREATS WILL LIKELY BE WIND GUSTS UP TO 50 MPH...FREQUENT LIGHTNING
AND LOCALLY HEAVY RAINFALL. THIS FRONT IS EXPECTED TO BECOME
STATIONARY NEAR THE COAST BY SATURDAY NIGHT.

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND
EARLY SUNDAY ALONG A WARM FRONT. THUNDERSTORMS ARE ALSO POSSIBLE
AGAIN TUESDAY AND TUESDAY NIGHT BETWEEN A NORTH MOVING WARM FRONT
TUESDAY AND AN EAST MOVING COLD FRONT EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Feb 14, 12:30 AM CST, 2 hours 44 minutes before
MSZ068-140730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1230 AM CST SAT FEB 14 2009

...STRONG THUNDERSTORM MOVING EAST AFFECTING WILKINSON COUNTY...

AT 1224 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF SIMMESPORT...OR ABOUT 15 MILES
WEST OF FORT ADAMS...MOVING EAST AT 40 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  FORT ADAMS BY 1245 AM...
  WOODVILLE BY 110 AM...

THE PRIMARY THREAT FROM THIS STORM IS PEA TO MARBLE SIZE HAIL. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, Feb 14, 2:24 AM CST, 50 minutes before
LAZ034-140930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
224 AM CST SAT FEB 14 2009

...SEVERE THUNDERSTORM APPROACHING POINTE COUPEE PARISH...

AT 222 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR PALMETTO...OR ABOUT 20 MILES WEST OF
BATCHELOR...MOVING EAST AT 45 MPH. IF THIS THUNDERSTORM MAINTAINS
THE CURRENT STRENGTH...A SEVERE THUNDERSTORM OR TORNADO WARNING MAY
BE NECESSARY BEFORE 245 AM.

THE STRONG TO SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF BATCHELOR BY 250 AM...
  MORGANZA BY 255 AM...
Local storm report, Feb 14, 3:08 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
308 AM CST SAT FEB 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 AM     TSTM WND DMG     BATCHELOR               30.84N 91.66W
02/14/2009                   POINTE COUPEE      LA   LAW ENFORCEMENT

            ROOF OFF AN OLD HOUSE NEAR BAYOU LATENACHE IN BATCHELOR
            AREA. LARGE HAIL ALSO REPORTED BUT NO SIZE ON HAIL.

&&

RSW

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 6:47 PM CSTSpecial Marine WarningLIX59 min
Feb 14, 2:36 AM CSTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana39 min
Feb 14, 3:56 AM CSTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena, Tangipahoa34 min
Feb 14, 4:15 AM CSTAreal Flood AdvisoryLIXJefferson, Orleans131 days
Feb 14, 4:31 AM CSTSevere Thunderstorm WarningLIXTangipahoa, Washington29 min
Feb 14, 8:17 AM CSTSpecial Marine WarningLIX88 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.